# SDR 2024FA0000386

- Difficulty date: May 14, 2024
- Submitted: May 22, 2024
- Operation: General aviation
- Aircraft: N669FG
- Make and model: Cessna 172S
- Aircraft serial: 172S10616
- Aircraft time: 6,090 hours
- System (JASC): 2210 · Autopilot System
- Part: Switch
- Part number: S28705
- Condition: Defective
- Location: Autopilot
- Part time: 6,090 hours
- Stage of operation: CR
- How discovered: V
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

DURING CRUISE FLIGHT WITH AUTOPILOT ENGAGED THE A/P DISCONNECT SWITCH IN PILOTS YOKE GOT WARM, STARTED SMOKING AND A/P DISCONNECTED.  PLANE WAS LANDED AT 26N AND SUBSEQUENTLY THE A/P CIRCUIT BREAKER WAS PULLED AND COLLARED WITH "A/P DEACTIVATED" PLACARD INSTALLED IN PANEL.  PLANE WAS THEN FLOWN BACK TO TTN, THE A/P DISCONNECT SWITCH REPLACED WITH NEW SWITCH, THE A/P REACTIVATED AND FUNCTIONAL TESTED GOOD.  THE A/P DISCONNECT SWITCH IS A NORMALLY CLOSED SWITCH THAT GETS 28 VDC FROM THE A/P CIRCUIT BREAKER AND PROVIDES 28VDC TO ALL 3 AUTOPILOT SERVOS AND THE A/P COMPUTER "AP DISCONNECT" INPUT.  THE SWITCH IN QUESTION DEVELOPED AN INTERNAL RESISTANCE, HEATED UP WHICH INCREASED THE RESISTANCE RESULTING IN THE SMOKE AND A/P DISCONNECT.
